KEY POINTS

  • The teen is undergoing inpatient rehabilitation
  • The health ministry in Singapore believes his condition was aggravated by strenuous physical activities
  • Teenage boys are 14 times more likely to develop myocarditis after a Pfizer vaccine jab

A 16-year-old boy in Singapore suffered a heart attack just days after receiving a shot of the Pfizer-BioNTech COVID-19 vaccine. 

Singaporean medical investigators said the teenager developed acute severe myocarditis six days after receiving his first dose of Pfizer’s COVID-19 vaccine. He later suffered a heart attack.

"The myocarditis was likely a serious adverse event arising from the COVID-19 vaccine he received, which might have been aggravated by his strenuous lifting of weights and his high consumption of caffeine through energy drinks and supplements," the Ministry of Health (MOH) said Monday in a press statement, according to Yahoo News.

The teenager is now recovering and is undergoing inpatient rehabilitation before he can resume his activities. Officials at the MOH said the boy is expected to be discharged in the coming weeks. 

"The independent clinical panel appointed to assess and adjudicate the VIFAP application found that while he has made good improvement, because his condition was severe and critical, he will require treatment and rehabilitation for some time yet to continue his recovery," the ministry said. 

The teen will receive $225,000 in financial assistance from the country’s Vaccine Injury Financial Assistance Programme (VIFAP).

Health officials have urged younger men to avoid strenuous activities a week after getting vaccinated and to seek medical help if they experience chest pain or shortness of breath.

People who developed myocarditis after the first dose of an mRNA vaccine are also recommended not to get the second dose. 

The report of the teen’s heart attack comes after a study conducted by doctors at Boston Children’s Hospital found that teenage boys are 14 times more likely to develop myocarditis after receiving a Pfizer shot. 

The research, which was published on Jama Cardiology on Aug. 10, said 15 children were hospitalized with heart-swelling after being given the mRNA shot. Only one was a girl. 

Three patients suffered from ventricular systolic dysfunction while 12 patients had late gadolinium enhancement on cardiac magnetic resonance imaging. All but one child had normal echocardiogram results a week after discharge.

Researchers also noted that all patients experience chest pain five days after the shot, but none needed intensive care. There were also no mortalities. 

COVID vaccine A COVID vaccination is pictured. Photo: AFP / Luis ROBAYO